Illinois, 2025

Drought in Illinois, October 1 to 31, 2025

October 1 to 31, 2025 · NWS ILX · 27 events in 27 counties and zones

For the third month in a row, much of the area experienced below normal rainfall, with deficits of 1-3 inches in most areas north of I-70. Temperatures were also well above normal during the first half of the month.

Where it happened

Every event with a place to put it; 27 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
27

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILX wrote it up.

For the third month in a row, much of the area experienced below normal rainfall, with deficits of 1-3 inches in most areas north of I-70. Temperatures were also well above normal during the first half of the month. These conditions led to persistence or worsening of the ongoing severe drought over the course of the month. Streamflows and lake levels remained below normal, some communities implemented burn bans, and isolated, voluntary water restrictions began. Areas near and south of I-70 saw near normal precipitation, which led to some improvement of the drought conditions during the second half of the month.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before the first event at Sep 30, 11:30 PM CST, 30 minutes earlier. Its key messages:

  • Well above normal temperatures and dry weather will continue into this weekend.
  • Elevated fire weather conditions will develop Saturday through Monday, as south winds increase across the Midwest.
Area forecast discussion, Sep 30, 11:30 PM CST, 30 minutes before
Area Forecast Discussion...Updated Aviation
National Weather Service Lincoln IL
1230 AM CDT Wed Oct 1 2025

.KEY MESSAGES...

- Well above normal temperatures and dry weather will continue
  into this weekend.

- Elevated fire weather conditions will develop Saturday through
  Monday, as south winds increase across the Midwest.

&&

.DISCUSSION...
Issued at 141 PM CDT Tue Sep 30 2025

Midday surface map indicated 1035 mb high pressure centered near
James Bay. A ridge axis extended southwest just west of central
IL and down into TX. Winds have been more notable than recent
days from a slightly tightened pressure gradient and deeper
mixing. Northeast winds around 10 mph were common with a few gusts
to 20 mph. Isodrosotherms showed a pool over very dry low level
air to our east where dew points in the lower 30s to lower 40s
covered central to eastern Indiana. This drier air will advect
west into our region tonight and with this in mind have lowered
mins to the low end of guidance in the mid 50s.

Still little change noted in the synoptic pattern through the end
of this week. Omega block remains centered over the central CONUS,
anchored by deep upper lows off the west and east coasts of
Canada. Thus our dry and hot weather pattern will continue for
several more days. The low RH airmass will promote large diurnal
temperature ranges highs generally in the upper 80s and lows in
the 50s to lower 60s through this weekend. As we head into this
weekend we begin to see some changes in the upper flow pattern,
when the closed low off the Pacific coast begins to open,
allowing troughing to advance across the western US. This will
begin to weaken the upper ridge and also introduce a tighter MSLP
gradient to the central US.

Beginning Saturday and persisting through early next week,
guidance points to south winds gusting 15-25 mph each afternoon.
Normally this would not be impactful, but given the worsening
drought conditions, low RH airmass, dry fine fuels, and active
harvesting taking place, ingredients for elevated fire danger and
farm field fires will be in place. In fact, the Hot-Dry-Windy
Index (HDWI) using the GEFS, shows max daily values rising above
the 75th percentile this weekend, based on a 30-year climatology.
So we will likely be increasing our messaging for elevated fire
danger as this weekend approaches.

As far as relief from the hot and dry pattern, global ensembles
offer a glimmer of hope as we get into the early to middle
portions of next week. By this time the upper ridge becomes
flattened, potentially opening the region to a weak frontal
passage and somewhat cooler air. However, prospects for
significant rainfall are very low with the NBM and LREF showing
only a 10-20% chance of over 0.25" QPF through Tuesday.

25

&&

.AVIATION...  (For the 06z TAFs through 06z Wednesday Night)
Issued at 1230 AM CDT Wed Oct 1 2025

VFR conditions will prevail at all TAF sites next 24hrs with thin
broken cirrus clouds over the area and east to northeast winds of
10kts or less.

Auten

&&

.ILX WATCHES/WARNINGS/ADVISORIES...
None.
&&
Hazardous weather outlook, Sep 30, 1:18 PM CST, 10 hours 42 minutes before
Hazardous Weather Outlook
National Weather Service Lincoln IL
218 PM CDT Tue Sep 30 2025

ILZ027>031-036>038-040>057-061>063-066>068-071>073-011930-
Knox-Stark-Peoria-Marshall-Woodford-Fulton-Tazewell-McLean-Schuyler-
Mason-Logan-De Witt-Piatt-Champaign-Vermilion-Cass-Menard-Scott-
Morgan-Sangamon-Christian-Macon-Moultrie-Douglas-Coles-Edgar-Shelby-
Cumberland-Clark-Effingham-Jasper-Crawford-Clay-Richland-Lawrence-
218 PM CDT Tue Sep 30 2025

This Hazardous Weather Outlook is for central Illinois, east
central Illinois, southeast Illinois and west central Illinois.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Breezy conditions will develop this weekend, bringing an elevated
fire danger to the area.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated tonight.

25

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

27 drought. Local standard time, as filed.

Drought, Piatt

When
October 1, 12:00 AM CST to October 31, 11:00 PM CST
Where
Piatt forecast zone
Reported by
Drought Monitor
Coordinates
40.010, -88.591 (the zone’s center; the record gives no point)

Due to a two-month rainfall deficit, Severe Drought (D2) was ongoing at the start of the month. Well below normal rainfall and above normal temperatures led to a worsening of the drought during October, with Extreme Drought (D3) conditions noted beginning October 14th and continuing through the rest of the month.

Drought, Moultrie

When
October 1, 12:00 AM CST to October 31, 11:00 PM CST
Where
Moultrie forecast zone
Reported by
Drought Monitor
Coordinates
39.642, -88.619 (the zone’s center; the record gives no point)

Due to a two-month rainfall deficit, Severe Drought (D2) was ongoing at the start of the month. Well below normal rainfall and above normal temperatures led to a worsening of the drought during October, with Extreme Drought (D3) conditions noted between October 7th and October 21st. Severe Drought (D2) then persisted from October 21st through the end of the month.

Drought, Douglas

When
October 1, 12:00 AM CST to October 31, 11:00 PM CST
Where
Douglas forecast zone
Reported by
Drought Monitor
Coordinates
39.770, -88.217 (the zone’s center; the record gives no point)

Due to a two-month rainfall deficit, Severe Drought (D2) was ongoing at the start of the month. Well below normal rainfall and above normal temperatures led to a worsening of the drought, with Extreme Drought (D3) noted between October 7th and October 21st. Severe Drought (D2) then continued from October 21st through the end of the month.

Drought, Coles

When
October 1, 12:00 AM CST to October 21, 4:00 PM CST
Where
Coles forecast zone
Reported by
Drought Monitor
Coordinates
39.520, -88.222 (the zone’s center; the record gives no point)

Due to a two-month rainfall deficit, Severe Drought (D2) was ongoing at the start of the month. During October, the cooperative weather observer in Charleston measured 2.48 inches of rainfall, which was 1.46 inches below normal. The observer only measured 0.01 inches of rain during the first 17 days of the month, and Extreme Drought (D3) was present from October 7th through October 21st. Some communities had burn bans in place due to these conditions. Nearly all of the aforementioned monthly rainfall occurred during a two-day stretch in mid-October, which led to conditions improving to Moderate Drought (D1) after October 21st.

Drought, Champaign

When
October 1, 12:00 AM CST to October 31, 11:00 PM CST
Where
Champaign forecast zone
Reported by
Drought Monitor
Coordinates
40.140, -88.199 (the zone’s center; the record gives no point)

Due to a two-month rainfall deficit, Severe Drought (D2) was ongoing at the start of the month. The cooperative observer located three miles south of Champaign measured 1.53 inches of rainfall during October, which was 1.82 inches below normal. Temperatures were also well above normal during the first half of the month. Drought conditions worsened to Extreme Drought (D3) by October 14th, and remained extreme through the end of the month. A burn ban that began in September was continued through October.

Drought, Edgar

When
October 1, 12:00 AM CST to October 31, 11:00 PM CST
Where
Edgar forecast zone
Reported by
Drought Monitor
Coordinates
39.679, -87.746 (the zone’s center; the record gives no point)

Due to a two-month rainfall deficit, Severe Drought (D2) was ongoing at the start of the month. The cooperative observer in Paris measured 1.84 inches of rain in October, which was 1.78 inches below normal. The continued below normal precipitation resulted in Severe Drought (D2) persisting through the month. Burn bans that began in September were continued.

Drought, Christian

When
October 1, 12:00 AM CST to October 31, 11:00 PM CST
Where
Christian forecast zone
Reported by
Drought Monitor
Coordinates
39.546, -89.277 (the zone’s center; the record gives no point)

Due to a two-month rainfall deficit, Severe Drought (D2) was ongoing at the start of the month. Above normal temperatures and below normal precipitation during the month of October resulted in the Severe Drought persisting through the month.

Drought, Menard

When
October 1, 12:00 AM CST to October 31, 11:00 PM CST
Where
Menard forecast zone
Reported by
Drought Monitor
Coordinates
40.027, -89.802 (the zone’s center; the record gives no point)

Due to a two-month rainfall deficit, Severe Drought (D2) was ongoing at the start of the month. Continued below normal precipitation and above normal temperatures led to the Severe Drought (D2) persisting through the month. Burn bans were implemented in some communities beginning in mid-September, and these bans continued through October.

Drought, Cass

When
October 1, 12:00 AM CST to October 31, 11:00 PM CST
Where
Cass forecast zone
Reported by
Drought Monitor
Coordinates
39.974, -90.247 (the zone’s center; the record gives no point)

Due to a two-month rainfall deficit, Severe Drought (D2) was ongoing at the start of the month. Continued below normal precipitation and above normal temperatures led to the Severe Drought (D2) persisting through the month.

Drought, Schuyler

When
October 1, 12:00 AM CST to October 31, 11:00 PM CST
Where
Schuyler forecast zone
Reported by
Drought Monitor
Coordinates
40.158, -90.615 (the zone’s center; the record gives no point)

Due to a two-month rainfall deficit, Severe Drought (D2) was ongoing at the start of the month. Continued below normal precipitation and above normal temperatures led to the Severe Drought (D2) persisting through the month.

Drought, Fulton

When
October 1, 12:00 AM CST to October 31, 11:00 PM CST
Where
Fulton forecast zone
Reported by
Drought Monitor
Coordinates
40.473, -90.207 (the zone’s center; the record gives no point)

Due to a two-month rainfall deficit, Severe Drought (D2) was ongoing at the start of the month. Continued below normal precipitation and above normal temperatures led to the Severe Drought (D2) persisting through the month.

Drought, Mason

When
October 1, 12:00 AM CST to October 31, 11:00 PM CST
Where
Mason forecast zone
Reported by
Drought Monitor
Coordinates
40.240, -89.917 (the zone’s center; the record gives no point)

Due to a two-month rainfall deficit, Severe Drought (D2) was ongoing at the start of the month. Continued below normal precipitation and above normal temperatures led to the Severe Drought (D2) persisting through the month.

Drought, Peoria

When
October 1, 12:00 AM CST to October 31, 11:00 PM CST
Where
Peoria forecast zone
Reported by
Drought Monitor
Coordinates
40.788, -89.760 (the zone’s center; the record gives no point)

Due to a two-month rainfall deficit, Severe Drought (D2) was ongoing at the start of the month. The Peoria Airport measured 1.96 inches of rain in October, which was 1.21 inches below normal. The continued below normal precipitation resulted in Severe Drought (D2) persisting through the month. Burn bans were implemented in select communities in mid-September, and these were continued through October.

Drought, Tazewell

When
October 1, 12:00 AM CST to October 31, 11:00 PM CST
Where
Tazewell forecast zone
Reported by
Drought Monitor
Coordinates
40.508, -89.513 (the zone’s center; the record gives no point)

Due to a two-month rainfall deficit, Severe Drought (D2) was ongoing at the start of the month. Continued below normal precipitation and above normal temperatures led to the Severe Drought (D2) persisting through the month. Several communities implemented burn bans.

Drought, Shelby

When
October 1, 12:00 AM CST to October 21, 4:00 PM CST
Where
Shelby forecast zone
Reported by
Drought Monitor
Coordinates
39.391, -88.805 (the zone’s center; the record gives no point)

Due to a two-month rainfall deficit, Severe Drought (D2) was ongoing at the start of the month. Well below normal rainfall and above normal temperatures occurred during the first half of the month, with the cooperative weather observer at the Shelbyville Dam measuring just 0.02 inches of rain through October 17th. Several communities implemented burn bans, and Lake Shelbyville water levels were about 1.5 feet below normal. An appreciable rainfall event occurred on October 18-19th, with the cooperative weather observer measuring 2.50 inches of rainfall. This resulted in drought conditions improving to moderate drought (D1) by October 21st.

Drought, Effingham

When
October 1, 12:00 AM CST to October 21, 4:00 PM CST
Where
Effingham forecast zone
Reported by
Drought Monitor
Coordinates
39.060, -88.590 (the zone’s center; the record gives no point)

Due to a two-month rainfall deficit, Severe Drought (D2) was ongoing at the start of the month. Well below normal rainfall and above normal temperatures occurred during the first half of the month, with the cooperative weather observer in Effingham measuring just 0.05 inches of rain through October 17th. Several communities implemented burn bans, and Lake Shelbyville water levels were about 1.5 feet below normal. An appreciable rainfall event occurred on October 18-19th, with the cooperative weather observer measuring 3.59 inches of rainfall. This resulted in drought conditions improving to Moderate Drought (D1) by October 21st.

Drought, McLean

When
October 5, 12:00 AM CST to October 31, 11:00 PM CST
Where
McLean forecast zone
Reported by
Drought Monitor
Coordinates
40.491, -88.847 (the zone’s center; the record gives no point)

Moderate Drought (D1) was present at the start of the month. Continued below normal precipitation and above normal temperatures led to a worsening of the drought, with Severe Drought (D2) developing during the first week of the month and continuing through the end of the month. Some areas implemented burn bans.

Drought, Morgan

When
October 5, 12:00 AM CST to October 31, 11:00 PM CST
Where
Morgan forecast zone
Reported by
Drought Monitor
Coordinates
39.716, -90.201 (the zone’s center; the record gives no point)

Moderate Drought (D1) was present at the start of the month. Continued below normal precipitation and above normal temperatures led to a worsening of the drought, with Severe Drought (D2) developing during the first week of the month and continuing through the end of the month.

Drought, Scott

When
October 5, 12:00 AM CST to October 31, 11:00 PM CST
Where
Scott forecast zone
Reported by
Drought Monitor
Coordinates
39.644, -90.475 (the zone’s center; the record gives no point)

Moderate Drought (D1) was present at the start of the month. Continued below normal precipitation and above normal temperatures led to a worsening of the drought, with Severe Drought (D2) developing during the first week of the month and continuing through the end of the month.

Drought, Sangamon

When
October 5, 12:00 AM CST to October 31, 11:00 PM CST
Where
Sangamon forecast zone
Reported by
Drought Monitor
Coordinates
39.758, -89.659 (the zone’s center; the record gives no point)

Moderate Drought (D1) was present at the start of the month. Capital Airport logged 1.28 inches of rainfall in October, which was 1.98 inches below normal for the month. The continued below normal precipitation and above normal temperatures led to a worsening of the drought, with Severe Drought (D2) developing during the first week of the month and continuing through the end of the month. Water levels on Lake Springfield were slightly below normal.

Drought, Logan

When
October 5, 12:00 AM CST to October 31, 11:00 PM CST
Where
Logan forecast zone
Reported by
Drought Monitor
Coordinates
40.125, -89.367 (the zone’s center; the record gives no point)

Moderate Drought (D1) was present at the start of the month. NWS Lincoln measured 1.52 inches of rainfall in October, which was 1.90 inches below normal for the month. The continued below normal precipitation and above normal temperatures led to a worsening of the drought, with Severe Drought (D2) developing in portions of the county during the first week of the month and expanding to include the entire county by mid-October. The Severe Drought (D2) then persisted through the end of the month. Burn bans were noted.

Drought, Macon

When
October 5, 12:00 AM CST to October 31, 11:00 PM CST
Where
Macon forecast zone
Reported by
Drought Monitor
Coordinates
39.860, -88.962 (the zone’s center; the record gives no point)

Moderate Drought (D1) was present at the start of the month. The cooperative weather observer in Decatur measured 2.03 inches of rainfall in October, which was 1.38 inches below normal for the month. The continued below normal precipitation and above normal temperatures led to a worsening of the drought, with Severe Drought (D2) developing in portions of the county during the first week of the month and expanding to include the entire county by mid-October. The Severe Drought (D2) then persisted through the end of the month. Burn bans were noted, and voluntary water restrictions were suggested for Decatur residents due to water levels on Lake Decatur running 2 to 3 feet below normal.

Drought, Knox

When
October 5, 12:00 AM CST to October 31, 11:00 PM CST
Where
Knox forecast zone
Reported by
Drought Monitor
Coordinates
40.932, -90.213 (the zone’s center; the record gives no point)

Moderate Drought (D1) was present at the start of the month. Continued below normal precipitation and above normal temperatures led to a worsening of the drought, with Severe Drought (D2) developing during the first week of the month and continuing through the end of the month.

Drought, Stark

When
October 5, 12:00 AM CST to October 31, 11:00 PM CST
Where
Stark forecast zone
Reported by
Drought Monitor
Coordinates
41.093, -89.797 (the zone’s center; the record gives no point)

Moderate Drought (D1) was present at the start of the month. Continued below normal precipitation and above normal temperatures led to a worsening of the drought, with Severe Drought (D2) developing during the first week of the month and continuing through the end of the month.

Drought, Marshall

When
October 5, 12:00 AM CST to October 31, 11:00 PM CST
Where
Marshall forecast zone
Reported by
Drought Monitor
Coordinates
41.033, -89.345 (the zone’s center; the record gives no point)

Moderate Drought (D1) was present at the start of the month. Continued below normal precipitation and above normal temperatures led to a worsening of the drought, with Severe Drought (D2) developing during the first week of the month and continuing through the end of the month.

Drought, Woodford

When
October 5, 12:00 AM CST to October 31, 11:00 PM CST
Where
Woodford forecast zone
Reported by
Drought Monitor
Coordinates
40.788, -89.211 (the zone’s center; the record gives no point)

Moderate Drought (D1) was present at the start of the month. Continued below normal precipitation and above normal temperatures led to a worsening of the drought, with Severe Drought (D2) developing during the first week of the month and continuing through the end of the month. Burn bans were implemented.

Drought, De Witt

When
October 5, 12:00 AM CST to October 31, 11:00 PM CST
Where
De Witt forecast zone
Reported by
Drought Monitor
Coordinates
40.175, -88.904 (the zone’s center; the record gives no point)

Moderate Drought (D1) was present at the start of the month. Continued below normal precipitation and above normal temperatures led to a worsening of the drought, with Severe Drought (D2) developing during the first week of the month and continuing through the end of the month. Several communities implemented burn bans.

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2025Every state in 2025This day in weather historyWarnings in Illinois, October 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1294956, 1294957, 1294958, 1294959, 1294960, 1294963, 1294964, 1294967, 1294968, 1294969, 1294970, 1294971, 1294979, 1294980, 1296255, 1296256, 1294962, 1294965, 1294966, 1294972, 1294973, 1294974, 1294975, 1294976, 1294977, 1294978, 1294981.